Colorado, 2009

Winter Storm and Winter Weather in Colorado, April 15 to 18, 2009

April 15 to 18, 2009 · NWS GJT · 13 events in 13 counties and zones

A strong Pacific storm system and cold front moved across the area bringing significant snowfall amounts to the western Colorado mountains, as well as some of the higher valleys. Strong southwesterly winds ahead of the cold front caused blowing and drifting snow.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Pacific storm system and cold front moved across the area bringing significant snowfall amounts to the western Colorado mountains, as well as some of the higher valleys. Strong southwesterly winds ahead of the cold front caused blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 15, 7:56 AM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 15, 7:56 AM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
856 AM MDT WED APR 15 2009

...ANOTHER STRONG STORM TO IMPACT THE AREA THROUGH FRIDAY...

.845 AM UPDATE...COLD FRONT IS MOVING SLOWER THAN PROGGED. SHOWERS
WILL BE LIGHTER THIS MORNING AND HAVE LOWERED POPS FOR MOST ZONES.
ALSO DELAYED THE START OF THE WINTER STORM WARNINGS FOR THE CO
CENTRAL-NORTHERN MTNS UNTIL 6 PM. GRADIENT SOUTH WINDS OF 40-45KTS
ALREADY OBSERVED THIS MORNING AT 11KFT IN THE VWP ON TOP OF THE GRAND
MESA...WITH STRONGER GUSTS LEE/NORTH-FACING SLOPES. CONVECTIVE
POTENTIAL INCREASE THIS AFTERNOON TO ONLY ADD TO THE WINDS. THEREFORE
HAVE ISSUED A WIND ADVISORY FOR ALL ZONES EXCEPT WHERE WINTER STORM
WARNINGS ARE ALREADY IN EFFECT AND FOR THE EASTERN-MOST ZONES.

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
A POWERFUL STORM WAS CENTERED OVER SOUTHERN NEVADA THIS MORNING WITH
A WELL DEFINED COLD FRONT SWEEPING THROUGH WESTERN UT AND AZ.
SIGNIFICANT MOISTURE WILL CONTINUE FLOWING OVER THE FORECAST AREA
FROM THE SOUTH TODAY. THE FRONT SHOULD MOVE THROUGH EASTERN UTAH BY
EARLY THIS AFTERNOON...THEN CONTINUE EAST THROUGH WESTERN CO LATE
THIS AFTERNOON AND EARLY THIS EVENING.

MODELS ARE SLOWLY THE EASTERLY MOVEMENT A BIT WHICH MEANS THE
SIGNIFICANT WEATHER SHOULD PERSIST OVER THE AREA LONGER. THIS IS AN
IMPRESSIVE SYSTEM. ON SATELLITE THE SYSTEM WAS GATHERING A CLASSIC
COMA HEAD OVER THE GREAT BASIN. THERE IS SIGNIFICANT WARM MOIST AIR
FLOWING TO THE NORTH AHEAD OF THE FRONT WHICH WILL FUEL CONVECTION
THIS MORNING. THIS WILL BE FOLLOWED BY STRONG COLD ADVECTION AT THE
SURFACE AND ALOFT TONIGHT FOLLOWING FROPA. THE 500 MB COLD POOL
HOVERS NEAR -31 DEGREES...DEPENDING ON THE MODEL...WHICH SHOULD KEEP
CONDITIONS UNSTABLE AND ALLOW THE PRECIPITATION TO CONTINUE TONIGHT
THROUGH THURSDAY NIGHT AND INTO FRIDAY.

WHEN THE COLD FRONT AND MID LEVEL LOW JUMP TO THE FRONT RANGE THIS
EVENING...THE LOW BECOMES NEARLY VERTICALLY STACKED OVER NE NEW
MEXICO...THUS STALLING THE SYSTEM THERE THURSDAY NIGHT. AS THE LOW
SPINS IN PLACE IT DEVELOPS AN IMPRESSIVE TROWAL SIGNATURE. MASSIVE
AMOUNTS OF MOISTURE AND SEVERAL VORT LOBES ROTATE OVER THE FORECAST
AREA IN THE NW QUADRANT OF THE STORM.

LOOKS LIKE THERE WILL BE TWO 6 HOUR OR SO BREAKS WHEN DRY SLOTS MOVE
THROUGH THAT WILL CAUSE A LULL IN THE PRECIP. THE FIRST SHOULD BE
LATE THIS MORNING TO ABOUT MID AFTERNOON BEFORE FROPA. THE SECOND
WILL BE THURSDAY MORNING AS THE LOW CENTER MOVES OVERHEAD BEFORE ALL
THE TROWAL ASSOCIATED PRECIP AND THE BETTER COLD ADVECTION ALOFT
MOVES IN.

HAVE EXTENDED THE WARNINGS FOR THE SW SAN JUANS MTS ZONE 18 THROUGH
TONIGHT AND THE EASTERN UINTA MTS UT ZONE 23 THROUGH THURSDAY. ALSO
UPGRADED THE WATCH TO A WARNING AND PUSHED IT THROUGH THURSDAY
NIGHT FOR THE CO NORTHERN AND CENTRAL MTS...ADDING THE GRAND MESA
ZONE 9.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...
THE LOW CENTER WILL REACH ITS FARTHEST POINT SOUTH OVER NORTH CENTRAL
NM EARLY FRIDAY MORNING BEFORE BEGINNING TO SLOWLY ARC TO THE
NORTHEAST. THE GFS IS STILL JUST A LITTLE FASTER...BUT ONLY BY 3 TO 6
HOURS AS COMPARED WITH THE NAM. THE LOW WILL REACH THE APEX OF THE
CORNERS OF NM...CO...OK AND TX LATE IN THE EVENING. THEN IT WILL
BEGIN TO PICK UP SPEED AS IT MOVES INTO THE CENTRAL PLAINS BY SAT
AFTERNOON/EVENING.

THE WRAP-AROUND ENERGY/MOISTURE AND THE COLD AIR ALOFT FOR ENHANCED
INSTABILITY WILL BE THE FEATURES OF INTEREST FOR THE FIRST 2 PERIODS
OF THE LONG TERM. FEEL THAT THE BEST PCPN WILL BE ASSOCIATED WITH
WAVES ROTATING AROUND THE LOW...THESE CANNOT BE TIMED WITH ANY
ACCURACY AT THIS TIME. SO WILL CONTINUE TO BROADBRUSH HIGH POPS ON
FRI...ESPECIALLY OVER THE NORTH...AND THE EASTERN EDGE. ACTIVITY WILL
BEGIN TO WIND DOWN FROM THE WEST ON FRI NIGHT. BUT THE NORTH FLOW
WILL KEEP OROGRAPHIC SNOW LIKELY OVER HIGHER CO MOUNTAINS...
ESPECIALLY THE NORTHERN SLOPES. AS THE LOW MOVES EAST ON SATURDAY...
SHOWERS WILL BE LIMITED TO THE EASTERN MOUNTAINS ALONG THE
CONTINENTAL DIVIDE...MAINLY NORTH.

A STRONG HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST EARLY IN THE
WEEK FOR A DRY WARMING TREND. THE RIDGE THEN STALLS OVER THE GREAT
BASIN...KEEPING THE FORECAST AREA UNDER A DRY NORTHWEST FLOW
THROUGH THE END OF THE PERIOD. KEPT PREVIOUS FORECAST WHICH WAS
A LITTLE MEX TEMPERATURE GUIDANCE.

&&

.AVIATION...

A MOIST SOUTH-SOUTHWEST FLOW ALOFT GRADUALLY LOWER THE WIDESPREAD
VFR CEILINGS OVER THE REGION TODAY...THOUGH IFR CIGS AND VSBYS
WILL CONTINUED OVER THE EASTERN UT MOUNTAINS AND THE SAN JUANS...
WHERE DEEPER MOISTURE EXISTS. A SHARP COLD FRONT WILL MOVE ACROSS
THE AREA FROM WEST TO EAST LATE THIS MORNING THROUGH THE AFTERNOON.
EXPECT WIDESPREAD MVFR CIGS AND VSBYS...WITH AREAS OF IFR OVER THE
MOUNTAINS...IN RAIN AND SNOW SHOWERS WILL EMBEDDED THUNDERSTORMS. THE
SNOW LEVEL WILL LOWER FROM ABOUT 8500 FT TODAY TO 4500 TO 5500 FT
TONIGHT. STRONG WINDS ALOFT WILL PRODUCE STRONG TO MODERATE
TURBULENCE OVER AND ON THE LEE-SIDE OF RIDGES.

&&

.HYDROLOGY...

MILD AIR AHEAD OF THE NEXT STORM SYSTEM WILL CONTINUE TO PROMOTE
SNOWMELT AND INCREASED RUNOFF IN THE HIGHER ELEVATIONS THROUGH TODAY.
MOST HEADWATER STREAM LOCATIONS WILL SEE STAGE RISES OF ONE HALF FOOT
TO ONE FOOT BY THIS AFTERNOON.  SNOWMELT AND RUNOFF WILL DIMINISH
TONIGHT THROUGH SATURDAY AS MUCH COLDER AIR SETTLES INTO THE REGION.
MAIN STEM RIVER LOCATIONS WILL SEE RISES CONTINUE INTO MIDDAY FRIDAY.
BY MIDDAY FRIDAY...THE FOLLOWING CRESTS ARE FORECAST ON THESE
RIVERS...THE YAMPA RIVER AT DEER LODGE PARK...7.36 FEET...THE
COLORADO RIVER NEAR CISCO...4.31 FEET...THE GUNNISON RIVER NEAR GRAND
JUNCTION...5.00 FEET...THE DOLORES RIVER NEAR CISCO...8.82 FEET. MORE
SIGNIFICANT STREAM AND RIVER RISES ARE LIKELY NEXT WEEK AS MILDER AIR
RETURNS TO THE REGION.  FLOODING IS NOT EXPECTED AT THIS TIME.

SPECIFIC RIVER LEVEL OBSERVED AND FORECAST VALUES CAN BE SEEN BY
GOING TO HTTP://WWW.NWS.NOAA.GOV/GJT...SELECTING HYDROLOGY UNDER
THE RIVERS/HYDROLOGY SECTION...AND THEN SELECTING THE RIVER AND
RESERVOIR SUMMARY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH 6 AM THURSDAY FOR THE SOUTHWEST
        SAN JUAN MOUNTAINS...ZONE 19.
      WINTER STORM WARNING FROM 6 PM TODAY THROUGH 6 AM FRIDAY FOR
        THE CENTRAL AND NORTHERN MOUNTAINS...4/10/12/13.
      WIND ADVISORY FROM NOON UNTIL 8 PM TODAY FOR ZONES
        1/3/6/7/9/11/17/18/20/21/22/23.
.UT...WINTER STORM WARNING THROUGH 6 PM THURSDAY FOR THE EASTERN
        UINTA MOUNTAINS...ZONE 23.
      WIND ADVISORY FROM NOON UNTIL 8 PM TODAY FOR ZONES
        22/24/25/27/28/29.

UPDATE.........JOE
SHORT TERM.....CJC
LONG TERM......JOE+EH
AVIATION.......JOE/CJC
HYDROLOGY......BL/CJC
Hazardous weather outlook, Apr 15, 2:59 AM MST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 AM MDT WED APR 15 2009

COZ001>014-017>023-UTZ022>025-027>029-161030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
359 AM MDT WED APR 15 2009

...A STRONG SLOW MOVING SPRING STORM WILL IMPACT EASTERN UTAH AND
WESTERN COLORADO TODAY THROUGH FRIDAY...

.DAY ONE...TODAY AND TONIGHT...

DRIVING CONDITIONS WILL BECOME EXTREMELY HAZARDOUS OVER MOUNTAIN
PASSES TODAY AND TONIGHT...DUE TO HEAVY SNOWFALL AND BLOWING AND
DRIFTING SNOW. MOUNTAIN SNOW WILL INTENSIFY TODAY AS A COLD FRONT
APPROACHES THE AREA AND PASSES THIS AFTERNOON AND EARLY EVENING. BY
LATE TONIGHT...SNOW WILL REACH MANY VALLEY BOTTOMS AS COLDER AIR
ARRIVES. EXPECT ISOLATED THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE OVER MUCH OF THE AREA THROUGH FRIDAY...WITH RAIN
OR MIXED RAIN AND SNOW IN VALLEY AREAS. ACTIVITY WILL DIMINISH FROM
THE WEST LATE FRIDAY AND FRIDAY NIGHT WITH A CHANCE OF SNOW
CONTINUING OVER THE NORTHERN COLORADO MOUNTAINS THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...BUT YOU
ARE ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

CJC/EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
April 15, 11:00 AM MST to April 18, 6:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Heavy snowfall of 8 to 14 inches occurred with locally higher amounts, including 27 inches at Silverton Mountain Ski Area. Strong winds gusted up to 50 mph causing blowing and drifting snow.

Winter Storm, Northwestern San Juan Mountains

When
April 15, 1:00 PM MST to April 18, 5:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Heavy snowfall of 8 to 15 inches occurred with locally higher amounts, including 18 to 19 inches near the town of Ouray and also near Slumgullion Pass along highway 149. Wind gusts up to 50 mph caused blowing and drifting snow.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
April 15, 2:00 PM MST to April 18, 6:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Heavy snowfall of 8 to 18 inches occurred. Wind gusts up to 40 mph caused blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
April 15, 2:00 PM MST to April 18, 8:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Heavy snowfall of 9 to 13 inches occurred. Blowing and drifting snow was caused by winds that gusted up to 45 mph.

Winter Storm, Elkhead and Park Mountains

When
April 15, 3:00 PM MST to April 18, 6:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Heavy snowfall of 10 to 18 inches occurred. Strong winds gusted up to 45 mph causing blowing and drifting snow.

Winter Storm, Flattop Mountains

When
April 15, 3:00 PM MST to April 18, 6:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Heavy snowfall of 8 to 14 inches occurred. Blowing and drifting snow was caused by winds that gusted up to 30 mph.

Winter Storm, West Elk and Sawatch Mountains

When
April 15, 5:00 PM MST to April 18, 5:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Heavy snowfall of 9 to 15 inches occurred across the area with locally higher amounts, including 22 inches on Schofield Pass. Wind gusts up to 45 mph caused blowing and drifting snow.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
April 15, 8:00 PM MST to April 18, 2:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Heavy snowfall of 12 to 24 inches occurred across the southern half of the area, including 14 inches in the town of Ridgeway. Wind gusts up to 40 mph also caused blowing and drifting snow.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
April 15, 9:00 PM MST to April 17, 7:00 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches occurred across the southern half of the area, including the town of Montrose. Locally higher amounts were reported, which included 9 inches about 4 miles northwest of Colona.

Winter Weather, Central Colorado River Basin

When
April 15, 10:00 PM MST to April 16, 12:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 2 to 5 inches occurred across the area with some locally higher amounts, including 8 inches in the town of Edwards.

Winter Weather, Central Yampa River Basin

When
April 16, 12:00 AM MST to 1:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches occurred near the towns of Craig and Hayden. Wind gusts up to 40 mph caused blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
April 16, 12:00 AM MST to April 17, 6:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 5 to 11 inches occurred across the area.

Winter Storm, Upper Gunnison River Valley

When
April 16, 7:00 PM MST to April 17, 1:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Heavy snowfall of 6 to 10 inches occurred across the area with some locally higher amounts, including 18 inches in Doyleville. Wind gusts up to 35 mph also caused blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177415, 177421, 177418, 177420, 177416, 177417, 177419, 177423, 177426, 181238, 177424, 177425, 177422.